Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 448, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 9, 2023, 11:59 PM CST for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2023, 11:59 PM CST (05:59 UTC)
- Expired
- Dec 10, 2023, 12:45 AM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 7:48 PM CST | Tornado Watch | SPC | 7 hr |
| Dec 9, 10:10 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:05 PM CST, 54 minutes earlier.
Area forecast discussion, Dec 9, 11:05 PM CST, 54 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1105 PM CST Sat Dec 9 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER THREAT OVERNIGHT... Issued at 858 PM CST SAT DEC 9 2023 The threat for severe storms and tornadoes continues overnight for all of Central Alabama. Currently, a line of strong to severe storms stretches from Chattanooga to Cullman to Columbus MS. Ahead of the line, a couple clusters of storms have developed, including one near Demopolis. Counties across the west and far northeast remain in tornado watches. Currently, dewpoints are in the 60s areawide, with temperatures in the mid 60s to lower 70s for much of the area. Looking at the 00Z ROAB from BMX, surface based CAPE was around 1100J/kg with 45kts of 0-6km shear. Little to no cap was noted on the sounding. Current meso analysis shows surface CAPES from 500 to 1000 J/kg with bulk shear values of 45-55kts ahead of the line. Do not see much change in airmass over the next few hours, and expect the Tornado watch to be expanded eastward. Looking closer to sunrise,the latest CAM guidances shows a surge of moisture into the southeast after 3AM with a restrengthening low level jet. This would maintain the severe threat through the early morning hours across the southeastern counties. 14 && .SHORT TERM... (This afternoon through Sunday) Issued at 1254 PM CST SAT DEC 9 2023 All eyes are on convection developing off to our north and west as a dynamic system dives toward the Southeast states. Looking at mesoscale conditions, it appears the break in the activity advertised yesterday is in fact materializing. We're certainly realizing more surface-based instability than was being advertised at this point yesterday. Breaks in the clouds are being observed across much of western and southwestern Alabama as of midday, with cloud streets visible across southern Mississippi and southwestern Alabama. Current SBCAPE values based on RAP analysis are being analyzed at 1500 J/kg within these locations. Temperatures have already risen into the 70s at Tuscaloosa and Demopolis, with the record high of 76 at Tuscaloosa at risk of being broken. As 0-6km bulk shear values increase close to 50 knots late this afternoon and into this evening, we'll have to closely watch for convective development in central and southern Mississippi that will move into western Alabama between 4pm and 6pm. Due to higher instability values, cores will likely form within any discrete cell that is able to develop, with 500mb temperatures between -14C and -16C. Therefore, we've added large hail as a potential threat, especially for locations within the Slight Risk area. Locations included are roughly along and northwest of the I-59 corridor especially between 6pm and 10pm tonight. Although mostly unidirectional deep-layer flow is still expected as the cold front moves across Central Alabama overnight tonight, SRH values will remain high enough to favor rotating updrafts. We'll continue to watch for discrete cell formation out ahead of what will become the main convective line/QLCS that forms across central and northern Mississippi later this afternoon. All types of severe weather will be possible across the far western and northwestern counties through this evening, while a damaging wind and tornado threat will continue as the QLCS moves southeastward through Central Alabama overnight. Severe storm chances should end between 8 and 10am in the far southeastern counties Sunday morning with much colder and drier air advecting into the state. Most locations will see temperatures actually fall through the day with very cold northwesterly winds between 15 and 20mph. Temperatures shouldn't make it out of the 40s for many locations across the north and northwest counties Sunday afternoon. 56/GDG && .LONG TERM... (Sunday night through next Friday) Issued at 207 PM CST SAT DEC 9 2023 No significant changes to the extended forecast. 58/rose Previous long-term discussion: (Sunday night through next Friday) Issued at 253 AM CST SAT DEC 9 2023 Quieter weather expected next week as high pressure builds in across the Southeastern CONUS under generally zonal flow aloft. Morning lows Monday and Tuesday mornings will be in the upper 20s to near 30 for much of the area. We'll then see a gradual warm-up Wednesday through Friday. There could be increasing rain chances on Friday, but model guidance is highly variable on the evolution of the next system. Therefore, we'll keep low-end rain chances in the forecast for now. 25/Owen && .AVIATION... (06Z TAFS) Issued at 1105 PM CST SAT DEC 9 2023 Line of showers and storms are now push through the north and west. As of 5z the line was at TCL and BHM and will impact the rest of the north through 9 to 10z. Left over periods of rain will then impact the area through 18 to 20z along with MVFR conditions. MGM and TOI see the line of showers and storms begin between 10 and 11z with the left over periods of rain through 23 to 00z. Winds will be switching from the SW to NW as the line goes through the area. Winds later this morning and through the afternoon will be 10 to 15 kts with higher gusts. 16 && .FIRE WEATHER... Showers and thunderstorms will overspread all of Central Alabama tonight. 20-foot winds will be from the south-southwest at 8-12 mph through the evening hours. A strong cold front will track southeast across the area after midnight, producing gusty northwest winds. Min RHs on Sunday will be 55-65% west of I-65 and 65-75% east of I-65. The rain will end across west Alabama by the early afternoon hours on Sunday and across east Alabama by sunset Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 49 50 25 51 / 100 70 0 0 Anniston 52 54 27 51 / 100 80 0 0 Birmingham 49 51 29 51 / 90 70 0 0 Tuscaloosa 49 50 29 54 / 100 60 0 0 Calera 51 52 28 52 / 100 70 0 0 Auburn 58 60 30 51 / 90 90 10 0 Montgomery 57 60 31 53 / 100 80 0 0 Troy 60 62 31 54 / 90 90 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...14 LONG TERM....58 AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1103 AM CST Sat Dec 9 2023 ALZ011>015-017>050-102015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1103 AM CST Sat Dec 9 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible late this afternoon through the overnight hours. The storms could produce damaging winds, isolated tornadoes, and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible Sunday morning. These storms could pose a threat of damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and into Sunday morning.
In the hours before
Local storm report, Dec 9, 8:37 PM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
837 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM Hail 1 SSW Haleyville 34.23N 87.62W
12/09/2023 E0.50 inch Winston AL Emergency Mngr
&&
GMSSpecial weather statement, Dec 9, 10:34 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1034 PM CST Sat Dec 9 2023
ALZ022-023-031-032-100515-
Greene AL-Hale AL-Pickens AL-Tuscaloosa AL-
1034 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT TUSCALOOSA...EASTERN PICKENS...
NORTHERN GREENE AND NORTHEASTERN HALE COUNTIES THROUGH 1115 PM CST...
At 1034 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Reform to near Mantua. Movement was
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tuscaloosa, Northport, Gordo, Reform, Carrollton, Holt, Moundville,
Brookwood, Coaling, Coker, Union, Samantha, McFarland Mall, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, and Knoxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central and
west central Alabama. A Tornado Watch also remains in effect until
200 AM CST for central and west central Alabama.
&&
LAT...LON 3345 8810 3352 8779 3352 8767 3355 8766
3360 8744 3360 8737 3301 8733 3300 8742
3297 8742 3299 8815
TIME...MOT...LOC 0434Z 240DEG 49KT 3342 8795 3305 8800
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
12/RobinsonSpecial weather statement, Dec 9, 10:40 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1040 PM CST Sat Dec 9 2023
ALZ018-026-100515-
Etowah AL-St. Clair AL-
1040 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ETOWAH AND ST.
CLAIR COUNTIES THROUGH 1115 PM CST...
At 1040 PM CST, Doppler radar was tracking a strong thunderstorm over
Odenville, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Steele, Bald Rock,
Harrisburg, Branchville, Neely Henry Lake, Logan Martin Lake, Whitney
Junction, Alabama International Dragway, and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CST for central and
northeastern Alabama. A Tornado Watch also remains in effect until
200 AM CST for central and east central Alabama.
&&
LAT...LON 3406 8621 3384 8605 3384 8606 3382 8605
3381 8607 3377 8605 3371 8614 3367 8615
3370 8618 3369 8620 3366 8617 3365 8618
3350 8648 3355 8648 3356 8652 3375 8654
3382 8646 3382 8643 3389 8634 3391 8635
TIME...MOT...LOC 0440Z 228DEG 42KT 3370 8640
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12/RobinsonSpecial weather statement, Dec 9, 11:05 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1105 PM CST Sat Dec 9 2023
ALZ030>032-039-100600-
Greene AL-Hale AL-Sumter AL-Marengo AL-
1105 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARENGO...GREENE...
WESTERN HALE AND SUMTER COUNTIES THROUGH MIDNIGHT CST...
At 1104 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Gainesville to Boyd to near
Alamucha. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Gainesville, Epes, Emelle,
Dayton, Thornhill, Boyd, Sawyerville, Coatopa, and Kinterbish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for west central
Alabama. A Tornado Watch also remains in effect until 200 AM CST for
southwestern and west central Alabama.
&&
LAT...LON 3246 8840 3258 8835 3288 8831 3299 8760
3232 8764 3230 8793 3231 8793 3231 8842
TIME...MOT...LOC 0504Z 241DEG 45KT 3284 8826 3262 8830 3236 8842
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12/RobinsonSpecial weather statement, Dec 9, 11:15 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1115 PM CST Sat Dec 9 2023
ALZ018>020-026-100600-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
1115 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CALHOUN...ETOWAH...
NORTHEASTERN ST. CLAIR AND CHEROKEE COUNTIES THROUGH MIDNIGHT CST...
At 1114 PM CST, Doppler radar was tracking a strong thunderstorm near
Neely Henry Lake, or 7 miles southeast of Rainbow City, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Centre, Cedar Bluff, Forney, Centre Municipal Airport, Glencoe,
Ragland, Ohatchee, Steele, Leesburg, Reece City, Sand Rock,
Gaylesville, Cherokee Rock Village, and Pleasant Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 200 AM CST for
central and east central Alabama.
&&
LAT...LON 3417 8544 3398 8540 3397 8540 3396 8544
3396 8549 3394 8550 3394 8553 3392 8553
3368 8612 3397 8630 3420 8586 3420 8584
3421 8584 3432 8563
TIME...MOT...LOC 0514Z 237DEG 47KT 3388 8599
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12/RobinsonLocal storm report, Dec 9, 11:16 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1116 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM Tstm Wnd Gst Tuscaloosa Regional Air 33.22N 87.61W
12/09/2023 M48 MPH Tuscaloosa AL Public
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 7:40 PM CST | Special Weather Statement | BMX | Lamar, Marion | 50 min |
| Dec 9, 8:25 PM CST | Special Weather Statement | BMX | Winston | 65 min |
| Dec 9, 10:34 PM CST | Special Weather Statement | BMX | Pickens, Tuscaloosa | 41 min |
| Dec 9, 10:40 PM CST | Special Weather Statement | BMX | St. Clair | 35 min |
| Dec 9, 10:41 PM CST | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Dec 9, 11:05 PM CST | Special Weather Statement | BMX | Greene, Hale, Sumter | 55 min |
| Dec 9, 11:12 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 48 min |
| Dec 9, 11:15 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 45 min |
| Dec 10, 12:44 AM CST | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Etowah, Jefferson, St. Clair, Shelby | 46 min |
| Dec 10, 1:02 AM CST | Special Weather Statement | BMX | Barbour | 28 min |
| Dec 10, 1:03 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby, Talladega | 42 min |
| Dec 10, 1:16 AM CST | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 44 min |
| Dec 10, 1:48 AM CST | Tornado Warning | BMX | Barbour | 12 min |
| Dec 10, 1:49 AM CST | Special Weather Statement | BMX | Cherokee | 26 min |
| Dec 10, 1:52 AM CST | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 53 min |
| Dec 10, 4:33 AM CST | Special Weather Statement | BMX | Lee, Russell | 42 min |
| Dec 10, 4:38 AM CST | Tornado Warning | BMX | Lee | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.